Thyroid function test

Following all my tests with the endocrinologist Dr J at Newcastle RVI, I have been given vitamin di supplements and he requested that my levothroxine is elevated from 75 µg to 100 µg. As soon as I raised my dose of levothyroxine my palpitations returned. They are quite severe and even with the beta blockers I find they keep me awake most of the night. I have tried going from 75 µg one day to 100 µg the next day. But when ever I take 100 µg almost within half an hour I'm getting palpitations. I called the endocrinologist secretary and explained what was happening and asked if I could either have T3 instead of extra dose or NDT. Dr J the endocrinologist requested that I have another thyroid function test with my GP. I did this and The Endo says the results are now within normal limits and won't change my levothyroxine. He says the palpitations must be for some other reason!? It seems very strange to me that the palpitations only happen half an hour after I've taken the levothyroxine!!!

I almost feel like I must be completely mad and imagining things but I can't be. In october I was referred to cardiologist as my ECG showed ischaemia. An angiogram proved however that I do not have ischaemia but my cardiac arteries go into spasm spuriously.

I am due to go into the RVI Newcastle for more tests on 15 December including an echocardiogram. I feel quite sure though that the levothyroxine just doesn't agree with me and my symptoms would be so much better if I was on NDT.

These are my results

TSH 1.39

T4 15.5

T3 4.3

Please can anyone give me their opinion, it isn't just the palpitations, I am completely exhausted most of the time, my body aches, my hair has thinned so badly it used to be really thick . I often feel on the point of collapse. I'm sure I am not imagining all this.

I always used to be so active, I love being that way, I just don't feel like 'me' anymore!

Thank you so much for reading my post xx

13 Replies

oldestnewest
  • Levothyroxine gave me palpitations. Maybe (I haven't been told by anyone yet whether this works or not) the next time you are due to take 100mcg of levothyroxine 1 hour before take an antihistamine tablet. If you don't have a reaction after taking the 100mcg then you are having an allergic reaction to some ingredient in the levo (not the levothyroxine itself). If so, you need to examine the contents/ingredients and change to another levothyroxine. If you can have a T3 blood test, it may confirm that you are not converting T4 into sufficient T3. Maybe that's why you are still having clinical symptoms. They should all be alleviated when on an optimum medication. The problem is that nowadays the Endos/GPs only diagnose by the TSH alone and ignore symptoms. They will willingly prescribe other medications for the remaining symptoms but not sufficient thyroid medication.

    You TSH is 1.39 but Dr Toft of the BTA has said that:-

    6 What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine?

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

    If you email louise.warvill@thyroiduk.org and ask for a cop of the Pulse Online article.

  • Thank you I will email Louise. I often take antihistamine as I have quite a few allergies but I have always taken it at least an hour or more after levo in case of absorption probs. I will try taking it before my levo in the morning though.

    Looking on the website it seems to me that my FT3 levels are sitting right at the bottom of 'normal' but I'm sure that normal for me is at the high end of normal because before Hashimotos I was a very busy person who always had so much more energy that everyone around me. Now I have to ask my husband to slow down when we are walking together as I don't have the energy to catch up or start to feel very breathless! :(

  • I believe you take the trial of the anti-histamine once only, to see if its the levo that's the problem. Then you'll either have to try switching to another make of levo or ask GP for an alternative, i.e. T3 (probably wont or NDT (natural dessicated thyroid hormone - most probably wont). Ask to be referred to an Endocrinologist and louise has a list also of some who may be helpful). The guidelines state levothyroxine only which may work for some but doesn't work for everyone.

  • Aleahcim, can you split a 25mcg tablet and try 87.5mcg for a few days. Some people are sensitive to dose increases and 25mcg may be too much initially. If you're okay on 87.5mcg for a week or so you could try 100mcg again.

    I had vicious palpitations on 200mcg down to 75mcg Levothyroxine and can only tolerate Levothyroxine with Liothyronine (T3) which calms the side effects. I had numerous types of ECG which found nothing much wrong which at least relieved me that the palps although very unpleasant weren't damaging.

  • Thank you Clutter, thats realy helpful x

  • Sounds to me like your allergic to a filler in the levothyroxine

    what brand are you on

    some contain acacia which many people have problems with

    ask your pharmacist to look at your tablets and tell you

  • Hi I'm on a combination 50 µg tablets are ALMUS and 25 µg are Mercury pharma. Thank you x

  • How are your Iron levels ? - also Folates - B12 - Ferritin - VitD. They all need to be optimal for the T4 to convert into the Active T3. It will also make you feel better when levels are good.

  • Not good, I started supplements for vit D recently and have managed to raise my vit b12 with sublingual tbs. my iron levels have been low all my life, have a hard time taking the supplements but am persevering. Thank you I hadn't realised that the vits had an effect on absorption it's good to know.

  • Ferritin must be over 70

    take iron plus 100mg vit C is vital

    all vits and minerals get trashed by hypothyroid

    many people react badly to mercury pharma stuff

  • Really interested in this as I am going to the Endo dept of the RVI next weds 4th. I think I am seeing a dr Walker. How have you found the whole experience at the RVI, regarding being listened to and treatment. I know what you mean about once being active.....it is like another life. I was a Justice of the Peace and ran my own business, and 2 teenage children and home after there father left. So yep, we don't feel like "me" anymore

    Get better soon

  • Thank you, I have to say I was impressed with my treatment at the RVI, the staff were very efficient and helpful. I saw Dr James who seemed to listen and went through my symptoms and examination methodically. However he has made me an appointment to be admitted for what they call 'comprehensive' tests for 24 hrs but aside from an Eco of my heart I have absolutely no idea what the tests are! I find it very hard to understand why he won't change my lev to a combination of T4 and T3 or NDT. He says it's not Levo and my symptoms must be down to something else?! It's very strange then that my palpitations get far worse about half an hour after taking the Levo.

    Endo's and GP's seem so reluctant to try anything other than Levo yet so many of us seem to struggle with it. I wish I understood what their motivation is.

    Good luck with Dr Walker, I hope they listen to you and take your symptoms into account. Sending you my best wishes

  • Thank you so much everyone, the support here is amazing. It keeps you going when you don't feel like you can speak to anyone, who isn't experiencing hypo Hashimotos etc because they would think you were either a hypochondriac and or bonkers!

    Why does it feel like there is some kind of 'conspiracy' going on in the medical profession against the health of people suffering from auto immune disease such as Hashimotos? I know I am not fabricating or imagining my symptoms or the lack of help my medication is providing. Two members of my family have already died from this awful disease following heart attacks after they had been suffering from unaddressed hypothyroid problems for years.

    I am too scared to obtain better meds via the internet incase I get the dose wrong,

    Books have been written on the subject 'stop the thyroid madness' and many others yet we seem to be no further forward with the treatment in the UK particularly. What on earth is going on!!!!!

You may also like...